Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 75, NWS Sioux Falls, SD

June 16, 20254 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 16, 2025, 2:09 PM CDT for 4 counties in South Dakota. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2025, 2:09 PM CDT (19:09 UTC)
Expired
Jun 16, 2025, 2:35 PM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Aurora County, SD, Davison County, SD, Douglas County, SD, Hutchinson County, SD

The radar

The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 2:19 PM CDTHAIL 0.8810 W Dimock, SDIn addition to nickel sized hail, thunderstorm wind gusts were 45 to 50 mph.
Jun 16, 2:19 PM CDTHAIL 110 W Dimock, SDIn addition to quarter sized hail, thunderstorm wind gusts were about 30 mph.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-383 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-189 m²/s²
0-3 km storm-relative helicity
-157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

918 
WUUS53 KFSD 161909
SVRFSD
SDC003-035-043-067-162000-
/O.NEW.KFSD.SV.W.0075.250616T1909Z-250616T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
209 PM CDT Mon Jun 16 2025

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southern Davison County in southeastern South Dakota...
  Southeastern Aurora County in south central South Dakota...
  Northeastern Douglas County in south central South Dakota...
  Northwestern Hutchinson County in southeastern South Dakota...

* Until 300 PM CDT.

* At 208 PM CDT, a severe thunderstorm was located 8 miles southeast
  of Stickney, or 15 miles southeast of Plankinton, moving east at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ethan and Dimock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4342 9847 4359 9848 4362 9798 4343 9796
TIME...MOT...LOC 1908Z 264DEG 19KT 4354 9828 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

IG
2 follow-up statements
250 
WWUS53 KFSD 161923
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
223 PM CDT Mon Jun 16 2025

SDC003-035-043-067-162000-
/O.CON.KFSD.SV.W.0075.000000T0000Z-250616T2000Z/
Davison SD-Aurora SD-Douglas SD-Hutchinson SD-
223 PM CDT Mon Jun 16 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHERN DAVISON...SOUTHEASTERN AURORA...NORTHEASTERN DOUGLAS AND
NORTHWESTERN HUTCHINSON COUNTIES...

At 223 PM CDT, a severe thunderstorm was located 7 miles west of
Dimock, or 10 miles northwest of Parkston, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ethan and Dimock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4342 9838 4360 9838 4362 9798 4343 9796
TIME...MOT...LOC 1923Z 267DEG 25KT 4350 9813 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

IG
205 
WWUS53 KFSD 161935
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
235 PM CDT Mon Jun 16 2025

SDC003-035-043-067-161945-
/O.CAN.KFSD.SV.W.0075.000000T0000Z-250616T2000Z/
Davison SD-Aurora SD-Douglas SD-Hutchinson SD-
235 PM CDT Mon Jun 16 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DAVISON...
SOUTHEASTERN AURORA...NORTHEASTERN DOUGLAS AND NORTHWESTERN
HUTCHINSON COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, heavy rain is
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

&&

LAT...LON 4342 9838 4360 9838 4362 9798 4343 9796
TIME...MOT...LOC 1934Z 264DEG 19KT 4351 9804 

$$

IG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 12:09 PM CDT, 2 hours earlier. Its key messages:

  • Severe risk today peaks in the late afternoon to mid evening east of Highway 81. Large hail to 2" and wind gusts to 70 mph are the primary threats, but a tornado is possible.
  • Additional storms may move into south central South Dakota and through areas south of I-90 tonight into Tuesday morning. A few severe storms are possible, but the greater threat may be heavy rain and flash flooding in prone areas during this time.
  • Very warm temperatures (highs in the 90s) become more likely late this week through the weekend, with a moderate to high (50-80%) probability of heat indices topping 100F in some areas, especially Friday and Saturday.
Area forecast discussion, Jun 16, 12:09 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1209 PM CDT Mon Jun 16 2025

.KEY MESSAGES...

- Severe risk today peaks in the late afternoon to mid evening
  east of Highway 81. Large hail to 2" and wind gusts to 70 mph
  are the primary threats, but a tornado is possible.

- Additional storms may move into south central South Dakota and
  through areas south of I-90 tonight into Tuesday morning. A few
  severe storms are possible, but the greater threat may be heavy
  rain and flash flooding in prone areas during this time.

- Very warm temperatures (highs in the 90s) become more likely
  late this week through the weekend, with a moderate to high
  (50-80%) probability of heat indices topping 100F in some areas,
  especially Friday and Saturday.

&&

.DISCUSSION...
Issued at 410 AM CDT Mon Jun 16 2025

Main focus for this forecast cycle is on convective chances and
severe weather risks over the next 24-36 hours or so.

As anticipated, line of severe storms over western South Dakota
late last evening has been weakening as it moves through central
South Dakota over the past few hours. However, occasionally strong
to severe-level wind gusts have been seen upstream from our CWA as
the dying storms produced a progressive heat burst. Could see a
few stronger gusts advancing into our far southwest counties as
the remnants of this line move in, and have issued a Special
Weather Statement to highlight the potential for 50-55 mph gusts
through 5 AM.

The remainder of the morning, the focus for strong to severe
storms should remain well to our north with the MCS currently
rolling through northern SD/southern ND. However, a subtle wave
farther south associated with the dying convective line may spark
a few storms as it moves east into southeast South Dakota through
mid-late morning. The severe risk with this feature appears low,
but if storms do develop, cannot rule out a pulsy storm producing
marginally severe hail/wind.

Attention then turns to greater potential severe risk which is
expected to develop this afternoon. A stout outflow boundary from
the convection to our northwest is progressing southeast, and one
significant question for this afternoon will be how far southeast
does that advance? On top of that, will it be a player in either
enhancing or disrupting/delaying our afternoon storm development?
Unfortunately, the CAMs are not showing a tremendous amount of
agreement on the first question, but those that do maintain some
reflection of the outflow progressing well into our CWA indicate
it may simply serve to delay or refocus initiation a bit farther
east by establishing a cooler boundary layer/stronger cap. With
this in mind, think the favored area for initiation by mid-late
afternoon (3-5 PM) would be near to east of a Yankton to Marshall
line as the stronger wave slides by to our north and drags the
cold front into that area at peak heating. Initial storms should
be discrete with a potential for large hail up to 2" diameter with
isolated gusts to 60 mph, but CAMs are in better agreement that
storms should grow upscale pretty quickly into a bowing line that
could produce gusts to 70 mph and perhaps an isolated embedded
tornado before it exits our eastern counties this evening.

Later tonight, will have to watch for another round of storms
rolling off the High Plains, with lower confidence in whether the
storms will maintain strength as they reach our western counties
in the late evening/early overnight period. Seeing 2 relatively
distinct scenarios with this:

Scenario 1) the storms do hold together and bring at least a
marginal wind threat (low probability given weakening instability
and surface boundary well to our south by then). However, this
scenario would present the greater potential for heavy rainfall
across the southern half of our forecast area late tonight into
early Tuesday.

Scenario 2) the storms weaken much like they have the past couple
of nights as they reach central South Dakota and we see little if
any storm activity overnight.

Erring on the side of caution, will maintain moderate rain chances
across our south tonight, but this is a low confidence forecast.

By later Tuesday, another wave tracks east along the elevated
boundary, bringing some rain chances back to the forecast area.
However, uncertainty in the exact location of the surface and
elevated boundary leads to low confidence in coverage of storms
and associated potential for heavier rainfall and/or isolated
stronger storms.

Broad troughiness and somewhat cooler air lingers midweek with
scattered non-severe storms through Wednesday. Thereafter, we see
a building upper ridge which should limit storm chances by Friday
into the weekend, but this will support highs in the 90s expanding
across the area Friday into the weekend. Ensembles continue to
show potential for triple digit heat indices for some areas with
moderate to high (50-80%) probabilities across southeast SD on
Friday, and over much of the forecast area Saturday.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1201 PM CDT Mon Jun 16 2025

VFR conditions continue as we focus on convection risks into the
evening and overnight hours. Aloft, mid-lvl ACCAS cloud field
will continue to slide east of I-29 this afternoon tied with a
mid-lvl wave. A cold front will begin move into I-29 area later
this afternoon and may eventually serve as a focal point for
scattered convection in SW Minnesota into NW Iowa and NE
Nebraska. Brief MVFR visibility reductions are possible in
convection along with strong wind gusts over 40 knots.

Further west and northwest, VFR conditions are expected
overnight.

Uncertain thunderstorm risks continue overnight, with split
solutions pushing most of the convection south of the ND/SD
border through daybreak.

 &&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...JH
AVIATION...Dux/JH
Hazardous weather outlook, Jun 16, 5:06 AM CDT, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
506 AM CDT Mon Jun 16 2025

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098-
NEZ013-014-SDZ062-066-067-069>071-171015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Dixon-Dakota-Minnehaha-Turner-Lincoln-Yankton-Union-
506 AM CDT Mon Jun 16 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop along a cold front after
3 to 4 pm this afternoon, then continue into this evening. Some
severe storms are possible. The primary threat with initial storms
will be hail up to 2 inch diameter, though isolated larger hail and
perhaps a tornado are possible. As storms evolve into line segments,
the primary threat will transition to damaging wind gusts up to 70
mph with isolated embedded tornadoes. Storms may also produce brief
heavy rainfall, which could cause ponding water, especially in low
lying areas or urban settings.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

While confidence is lower, if storms track across areas south of
Interstate 90 Tuesday into Tuesday night, they may produce pockets
of heavy rainfall and a risk of isolated flash flooding.

By the end of this week, heat and humidity building into the area
may produce periods of heat indices above 100F in some areas. Those
with outdoor activities planned, or with limited cooling resources,
will want to monitor the forecast and prepare for potential extreme
heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 3 pm and 10 pm today.

MNZ071-SDZ038>040-050-052>061-063>065-068-171015-
Lincoln-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-
Hutchinson-Bon Homme-
506 AM CDT Mon Jun 16 2025

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

An advancing outflow boundary may produce wind gusts of 45 to 55 mph
in portions of south central and southeast South Dakota early this
morning. Gusts are expected to diminish as the boundary continues
southeast and weakens. Scattered showers and storms also may move
across the area this morning. The risk for severe storms is low, but
storms may locally enhance the outflow winds with isolated gusts
above 60 mph possible.

Additional storms may move into south central South Dakota and areas
south of Interstate 90 after midnight tonight. If these storms hold
together, isolated strong wind gusts and locally heavy rain will be
the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

While confidence is lower, if additional storms track across areas
south of Interstate 90 Tuesday into Tuesday night, they may produce
pockets of heavy rainfall.

By the end of this week, heat and humidity building into the area
may produce periods of heat indices above 100F in some areas. Those
with outdoor activities planned, or with limited cooling resources,
will want to monitor the forecast and prepare for potential extreme
heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 16, 1:33 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
133 PM CDT Mon Jun 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     Hail             7 NNW Harrison          43.53N 98.61W
06/16/2025  E0.88 Inch       Aurora             SD   Emergency Mngr

            Nickel sized hail and 30 mph thunderstorm
            wind gusts 1 mile west of Aurora Center.

&&

TRM
Local storm report, Jun 16, 1:40 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
140 PM CDT Mon Jun 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     Hail             8 NNW Harrison          43.54N 98.59W
06/16/2025  E0.88 Inch       Aurora             SD   Trained Spotter

            Mostly pea to dime sized hail, but a few as
            big as a nickel. Thunderstorm wind gusts 35
            to 40 mph.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 5:03 AM CDTWind AdvisoryFSDAurora, Beadle, Brule, Charles Mix, Davison, Douglas and 3 more3 hr
Jun 16, 1:02 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Douglas43 min
Jun 16, 2:42 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Yankton48 min
Jun 16, 3:09 PM CDTSevere Thunderstorm WarningFSDYankton51 min
Jun 16, 3:47 PM CDTSevere Thunderstorm WarningFSDClay, Yankton28 min
Jun 16, 3:51 PM CDTSevere Thunderstorm WarningFSDHutchinson24 min
Jun 16, 4:09 PM CDTSevere Thunderstorm WarningFSDHutchinson, Turner, Yankton36 min
Jun 16, 4:15 PM CDTSevere Thunderstorm WarningFSDUnion30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.